Ohio, 2016

Flash Flooding in Ohio, June 2, 2016

June 2, 2016 · NWS ILN · 10 events in 3 counties and zones

Slow moving thunderstorms with heavy rain developed ahead of a low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms with heavy rain developed ahead of a low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 2, 12:50 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 2, 12:50 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
150 PM EDT THU JUN 2 2016

.SYNOPSIS...
A cold front will move across the area today. Unsettled weather
will be present for several days as upper level disturbances move
through.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper low to pass thru the Great Lakes and open up in the westerly
flow. This will allow a weak surface cold front over to push
southeast across ILN/s fa this afternoon. Fog has improved and
expect marginal instability to develop with blyr cape values
around 1000 j/kg. Expect scattered convection to develop in this
unstbl airmass ahead of the front, with the best coverage across
our se counties. Little change from previous fcst. Have dropped
fog mention and tried to time convection this afternoon.
Temperatures look good with highs in the lower and middle 80s.

Previous discussion...
Visibilities have been reduced generally across locations that
received previous rainfall. Have patchy dense fog mention for
portions of eastern Indiana and western Ohio. Also went ahead and
issued a special weather statement for fog as well.

Frontal boundary will be the focus for shower and thunderstorm
activity today. A few storms maybe strong to severe across eastern
portions of the region. Damaging winds would be the primarily
threat.

Temperatures are expected to be cooler today than the past few
days with additional cloud cover in place. Went with high
temperatures in the low to middle 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Several disturbances move through during the short term keeping
precipitation chances in the forecast. Precipitation and cloud
cover will keep temperatures cooler across the area on Friday and
Saturday. Went with a model blend for precipitation chances over
the next couple of days.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday the upper level trough axis will still be just west of the
area allowing for the chance of rain to continue. PWATS are also
forecasted to be above 1.00" during the day. A weak front will
also push through the area Sunday as the upper level cyclone
begins to mature. Finally on Monday the trough axis will swing by
with PWATS slowly starting to fall. Timing of how the upper level
low will evolve is still in question, but both the GFS and ECMWF
show the low remaining in close enough proximity to the area for
some possible wrap around precipitation.

Tuesday into Wednesday confidence is below normal as both the Euro
and GFS try to break down the ridging across the Mountain West.
The GFS tries to push the ridge further south than the Euro. This
then influences how quickly surface high pressure moves into the
area on the back side of the upper level low from Sunday. For now
have trended the grids slower in breaking down the upper level
ridge.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Slow moving front to push south into southern Ohio this afternoon
and wash out to our south overnight. This front interacting with
low end moderate instby has led to scattered thunderstorm
development. Have mention of thunderstorms for several hours this
aftn and linger a VCSH into the early evening across the srn TAF
sites. Due to high low level moisture and light winds expect
mist/fog to develop overnight. Fog should improve early Friday
giving way to VFR conditions. VFR conditions will prevail
through the day on Friday.

OUTLOOK...MVFR ceilings and visibilities are possible Saturday
into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Haines
AVIATION...AR
Hazardous weather outlook, Jun 2, 1:03 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT THU JUN 2 2016

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-031815-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
203 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-031815-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
203 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. WITH A MOIST AIRMASS IN PLACE...SOME
OF THE SLOW MOVING SHOWERS AND STORMS MAY RESULT IN LOCALIZED
FLOODING. IN ADDITION...ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE TODAY WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR STORM DAMAGE.

The radar

The Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
June 2, 1:21 PM EST to 4:21 PM EST
Where
Butler County, 1.95 mi WNW of Hamilton to 2.32 mi WNW of Hamilton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.413, -84.582

Street flooding occurred along Western Avenue and several other roadways in the Highland Park neighborhood of Hamilton. Water was as deep as 3 feet in some locations.

Flash Flood, Butler

When
June 2, 1:45 PM EST to 4:45 PM EST
Where
Butler County, 1.79 mi WNW of Hamilton to 1.83 mi WNW of Hamilton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.413, -84.579

Flash flooding, several feet deep, occurred at several intersections in Hamilton, including Main St. and Lawn St., Franklin St. and Edgewood St., and Eaton St. and Rhea St.

Flash Flood, Butler

When
June 2, 1:45 PM EST to 4:45 PM EST
Where
Butler County, 2.31 mi WNW of Hamilton to 2.29 mi WNW of Hamilton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.408, -84.592

Water was reported inside a home at 18 N Washington Blvd.

Flash Flood, Butler

When
June 2, 1:50 PM EST to 4:50 PM EST
Where
Butler County, 1.62 mi W of Hamilton to 1.63 mi W of Hamilton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.404, -84.580

Water was reported inside a home at 724 Milikin St.

Flash Flood, Butler

When
June 2, 1:55 PM EST to 4:55 PM EST
Where
Butler County, 1.17 mi W of Hamilton to 1.15 mi W of Hamilton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.398, -84.572

Flooding of structures was reported near 94 Milikin St.

Flash Flood, Brown

When
June 2, 7:12 PM EST to 9:12 PM EST
Where
Brown County, 2.82 mi N of Ellsberry to 2.92 mi N of Ellsberry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.720, -83.730

Scoffield Road was impassable due to several feet of high water between East Fork Road and State Route 763.

Flash Flood, Brown

When
June 2, 7:38 PM EST to 10:30 PM EST
Where
Brown County, 2.97 mi NNE of Ellsberry to 3.04 mi NNE of Ellsberry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.720, -83.700

The police and fire departments estimated four feet of flowing water covering the roadway.

Flash Flood, Adams

When
June 2, 7:40 PM EST to 10:00 PM EST
Where
Adams County, 0.47 mi ENE of Bradyville to 1.09 mi E of Bradyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.703, -83.662

A portion of State Route 41 was impassable due to rushing water over the road.

Flash Flood, Brown

When
June 2, 8:53 PM EST to 11:30 PM EST
Where
Brown County, 2.82 mi N of Ellsberry to 2.94 mi N of Ellsberry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.720, -83.730

The police and fire departments reported seven feet of water over the roadway.

Flash Flood, Adams

When
June 2, 8:58 PM EST to 11:00 PM EST
Where
Adams County, 1.08 mi W of Bentonville to 0.73 mi E of Bradyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.750, -83.620

State Route 41 from Bentonville to Aberdeen was still closed due to high water flowing over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627892, 627893, 629177, 629187, 629191, 627894, 627895, 627896, 627897, 627898.